Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 253, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 19, 2020, 6:09 PM CDT for Baldwin County, Clarke County, Monroe County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2020, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 19, 2020, 6:33 PM CDT
- In force
- 24 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Baldwin County, AL, Clarke County, AL, Monroe County, AL
The radar
The Mobile radar (KMOB), 89 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582
WUUS54 KMOB 192309
SVRMOB
ALC003-025-099-200000-
/O.NEW.KMOB.SV.W.0253.200819T2309Z-200820T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
609 PM CDT Wed Aug 19 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Monroe County in south central Alabama...
North central Baldwin County in southwestern Alabama...
Southeastern Clarke County in southwestern Alabama...
* Until 700 PM CDT.
* At 609 PM CDT, a severe thunderstorm was located 11 miles west of
McCullough, or 18 miles northwest of Atmore, moving north at 15
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Monroe, north central Baldwin and southeastern Clarke
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3144 8752 3124 8758 3124 8762 3111 8762
3113 8783 3147 8784
TIME...MOT...LOC 2309Z 186DEG 13KT 3120 8772
HAIL...0.88IN
WIND...60MPH
$$1 follow-up statement
909
WWUS54 KMOB 192333
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
633 PM CDT Wed Aug 19 2020
ALC003-025-099-192342-
/O.CAN.KMOB.SV.W.0253.000000T0000Z-200820T0000Z/
Monroe AL-Baldwin AL-Clarke AL-
633 PM CDT Wed Aug 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE...NORTH
CENTRAL BALDWIN AND SOUTHEASTERN CLARKE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds
and small hail are both still possible with this thunderstorm.
LAT...LON 3144 8752 3124 8758 3124 8762 3111 8762
3113 8783 3147 8784
TIME...MOT...LOC 2328Z 186DEG 13KT 3129 8771
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:45 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 19, 3:45 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Mobile AL 345 PM CDT Wed Aug 19 2020 .NEAR TERM UPDATE /Now Through Thursday/...A wet pattern is expected to setup this afternoon through Thursday as a deep upper trough digs into the southeastern US. Currently the trough is situated over the Ohio river valley and extends southwest into the lower Mississippi valley. This divides our CWA almost in half by a moisture gradient with PWATS around 1.5 over the northwest and 1.9 over the southeast. With southwesterly flow aloft this gradient will slowly was out as more moisture will begin to move into the area. I expect scattered to numerous showers and thunderstorms to develop this afternoon with the best chances along and east of I-65 where the better moisture is located. Storms will likely begin along the seabreeze and along the mid- level moisture axis this afternoon before spreading across the area. Some storms could be strong to possibly severe like most afternoons, especially given the lingering dry air across the area. The best chances for a strong storm will actually be north and west of I-65 where that dry air is more prevalent; however, coverage will likely be lower than south and east of I-65 (Better chance you get a storm east, better chance for a strong storm west). Storms will diminish after sunset except along the coast with continued ascent over this area through the night. There will likely be a brief lull in showers and storms before they return during the morning Thursday. A strong jet streak associated with an upper shortwave rounding will help the longwave trough dig deeper into Louisiana on Thursday. This will 1. allow even deeper moisture with PWATS near 2 inches to overspread the whole area and 2. continuous ascent to occur across our area through most of the day. Models support an early start to storms along the coast and then quickly building inland in multiple waves throughout the morning and afternoon. Storms themselves will be scattered to numerous at any given moment but a large portion of the area will likely see some measurable rain tomorrow. A few storms could be strong with damaging wind gusts, but localized heavy rainfall might be the bigger issue with storms training over the same areas. Storms will be capable of producing 1 to 2 inches of quick rainfall and with better coverage some urban and flood prone areas could see some nuisance flooding issues. Storms will likely persist into the evening hours given the continued synoptic support. Temperatures will be warm today with highs in the low 90s but with the increased coverage in storms tomorrow highs will be much lower. Would not be surprised if we never make it out of the mid 80s but if the sun does peek out between storms we could approach 90 degrees on Thursday. Lows will be on the rise with the increase moisture. With the increasing southerly flow, the rip current risk will be on the rise with a MODERATE risk of rip currents beginning tomorrow. BB/03 && .SHORT TERM /Thursday night Through Saturday night/...The base of the deep upper trough will cutoff into an upper low late Thursday and lift northward through Saturday. Deep south to southwest flow will continue to pump Gulf moisture into the the area with precipitable water values of 1.6 to 1.9 inches through Friday. Meanwhile, a weak sfc trough will linger over the area through the end of the week. The combination of these factors will create scattered to numerous showers and thunderstorms through much of the period. The coverage will be most numerous near the coast and offshore during the early morning hours, spreading inland through the late morning and afternoon. As the upper low moves north, some drier air (PW values 1.1 to 1.5 inches) will wrap around the southern side of the low and over the area late Friday into Saturday. This will cause a west to east gradient in rain chances with higher chances east and lower to the west. Some of the storms could briefly become strong with gusty winds, however the main threat will be locally heavy rain due to the high amounts of deep layer moisture and slow motion of the thunderstorms. The additional clouds and precipitation will keep highs in the upper 80s and low 90s. Overnight lows remain in the upper 60s and low 70s inland to mid and upper 70s along the coast. /13 && .EXTENDED TERM /Sunday Through Wednesday/...The upper trough lifts away from the area early next week allowing the upper ridge over the Atlantic to build westward. As the ridge builds westward, southeasterly flow increases and deep layer moisture will flow back into the area. Precipitable water values of 2 to 2.25 inches return through the middle of next week. This will result in a pattern of diurnal showers and thunderstorms each day, with scattered to locally numerous showers and thunderstorms each afternoon. While rain chances decrease during the overnight hours, coverages will be higher near the coast and offshore waters during the early morning hours. /13 && .MARINE...No impacts are forecast except winds and waves higher near scattered to occasionally numerous showers and thunderstorms. && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Aug 19, 4:07 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
407 PM CDT Wed Aug 19 2020
MSZ079-192145-
George MS-
407 PM CDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...GEORGE
COUNTY UNTIL 445 PM CDT...
At 407 PM CDT, the strong thunderstorm was located 6 miles southwest
of Lucedale, moving southeast at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Lucedale.
LAT...LON 3091 8887 3091 8883 3095 8883 3100 8878
3100 8852 3080 8857 3073 8869 3073 8880
3083 8889 3090 8888
TIME...MOT...LOC 2107Z 302DEG 13KT 3088 8869Special weather statement, Aug 19, 5:21 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Mobile AL 521 PM CDT Wed Aug 19 2020 MSZ078-192245- Stone MS- 521 PM CDT Wed Aug 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHWESTERN STONE COUNTY UNTIL 545 PM CDT... At 521 PM CDT, the strong thunderstorm was located 5 miles west of Wiggins. This storm was nearly stationary. Half inch hail and wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Wiggins and Perkinston. LAT...LON 3091 8934 3091 8907 3073 8908 3073 8934 TIME...MOT...LOC 2221Z 233DEG 1KT 3083 8922
Special weather statement, Aug 19, 6:04 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
604 PM CDT Wed Aug 19 2020
ALZ053-055-262-192345-
Clarke AL-Baldwin Inland AL-Monroe AL-
604 PM CDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN AND SOUTHEASTERN CLARKE
COUNTIES UNTIL 645 PM CDT...
At 602 PM CDT, the strong thunderstorm was located 11 miles northwest
of McCullough, or 19 miles northwest of Atmore, moving north at 15
mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of southwestern
Monroe, north central Baldwin and southeastern Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3148 8751 3124 8758 3124 8762 3114 8762
3115 8781 3150 8787
TIME...MOT...LOC 2302Z 186DEG 14KT 3123 8771The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 9:13 PM CDT | Special Weather Statement | MOB | Covington | 62 min |
| Aug 18, 11:06 PM CDT | Special Weather Statement | MOB | Covington | 69 min |
| Aug 19, 1:43 AM CDT | Special Marine Warning | MOB | 92 min | |
| Aug 19, 2:07 AM CDT | Special Marine Warning | MOB | 83 min | |
| Aug 19, 3:14 AM CDT | Special Marine Warning | MOB | 91 min | |
| Aug 19, 3:18 AM CDT | Special Marine Warning | MOB | 87 min | |
| Aug 19, 4:38 AM CDT | Special Marine Warning | MOB | 82 min | |
| Aug 19, 6:01 AM CDT | Special Marine Warning | MOB | 50 min | |
| Aug 19, 6:48 AM CDT | Special Marine Warning | MOB | 87 min | |
| Aug 19, 7:14 AM CDT | Special Marine Warning | MOB | 91 min | |
| Aug 19, 6:04 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Aug 19, 6:24 PM CDT | Special Weather Statement | MOB | Wilcox | 51 min |
| Aug 19, 6:59 PM CDT | Special Weather Statement | MOB | Escambia | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.